Utah, 2015

Drought in Utah, January 1 to 31, 2015

January 1 to 31, 2015 · NWS GJT · 1 event in 1 county or zone

A series of storms tracked across the Four Corners region and brought both rain and snowfall to that area through the month. Reporting stations across southeast Utah recorded monthly precipitation amounts that ended up on the positive side of normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of storms tracked across the Four Corners region and brought both rain and snowfall to that area through the month. Reporting stations across southeast Utah recorded monthly precipitation amounts that ended up on the positive side of normal. However, this moisture was not enough to overcome the long-term severe drought conditions over the southeast corner of Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 9:43 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 31, 9:43 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 PM MST WED DEC 31 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 239 PM MST WED DEC 31 2014

IT WAS A COLD WEDNESDAY MORNING ACROSS MUCH OF THE REGION WITH
NEW RECORDS AT YAMPA AND SW OF CRAIG. THESE INVERSIONS HAVE
CONTINUED THROUGH THE AFTERNOON WITH THE NW CO TOWNS NOT EXPECTED
TO MAKE IT ABOVE ZERO F TODAY. LOW STRATUS CLOUDS IN PORTIONS OF
THE CENTRAL VALLEYS HAVE KEPT AFTERNOON TEMPERATURES IN THE
TEENS. STRATUS PERSISTS IN DELTA AND PORTIONS OF CANYONLANDS
NATIONAL PARK. THESE LOW CLOUDS...IF THEY PERSIST...COULD HELP
WITH ENHANCED SNOWFALL IN THESE AREAS WITH SEEDER-FEEDER
PROCESSES.

OTHERWISE THE NEW YEAR'S EVE-DAY STORM APPEARS ON TRACK AND
HANDLED WELL IN OUR WARNINGS AND ADVISORIES. AT 2 PM SE UTAH CAMS
SHOWED SNOW OVER THE ABAJOS AND HEAVY SNOW HAD BEEN REPORTED IN
NE AZ. THE UPPER LOW WAS JUST EAST OF LAS VEGAS THIS AFTERNOON AND
WILL SLOWLY TRACK TO NEAR THE FOUR CORNERS BY THURSDAY AFTERNOON.

A 300MB DIVERGENCE BULLSEYE PASSES OVER THE SOUTHERN ZONES
THROUGH 09Z. A SURFACE CONVERGENT SIGNATURE LAGS JUST TO ITS WEST
PASSING THROUGH SE UTAH AROUND SUNRISE THEN LIFTING THROUGH THE
WEST ELK MTNS BY THE AFTERNOON. TIGHT CYCLONIC FLOW CONTINUES OVER
THE SOUTHERN ZONES THROUGH THE AFTERNOON WITH SHOWERS ENDING FROM
SW TO NE. THE EFFICIENT SNOW PRODUCTION ZONE IS SATURATED OVER SE
UTAH AT 06Z...THEN SW CO FROM 12Z-18Z WHICH MAY DEFINE THE BEST
SNOW ACCUMULATION PERIODS. THE AIR MASS IS COLD ENOUGH (700MB TEMP
AT -7 DROPPING TO -11C OVERNIGHT) COMBINED WITH DIABATIC COOLING
TO PRODUCE SNOW INTO THE LOWEST ELEVATIONS OF SE UTAH AND THIS
WILL BE THE FIRST SIGNIFICANT SNOW OF THIS COLD SEASON THERE.

THE SNOW WILL DIMINISH IN COVERAGE AND INTENSITY THURSDAY
AFTERNOON AND INTO THE EVENING. CLEARING SKIES OVERNIGHT WILL
ALLOW STRONG SURFACE-BASED INVERSIONS TO FORM FOR COLD MORNING
LOWS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 239 PM MST WED DEC 31 2014

LOW PRESSURE ENERGY WILL CONTINUE TO ROTATE ACROSS SOUTHERN NEW
MEXICO THROUGH FRIDAY. HOWEVER ONLY A FEW SHOWERS WILL PERSIST
OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO THROUGH THE
DAY...AS THIS REMAINING ENERGY WILL BE TOO FAR TO THE SOUTH-
SOUTHEAST WITH LITTLE LINGERING MOISTURE OVER OUR FORECAST AREA.

BY FRI NIGHT...A SHORTWAVE IN THE NORTHERN BRANCH WILL APPROACH FROM
THE NORTHWEST AND WILL HELP 'KICK' THE SOUTHERN BRANCH LOW INTO THE
SOUTHERN PLAINS. THIS KICKER SHORTWAVE WILL THEN REACH THE NORTHWEST
CORNER OF OUR FORECAST AREA SAT MORNING...AND THEN SWEEP ACROSS OUR
NORTHERN HALF THROUGH THE AFTERNOON. SNOW WILL BEGIN ACROSS THE
NORTHERN EDGE DURING THE EARLY MORNING HOURS ON SAT...THEN SPREAD AS
FAR SOUTH AS THE CENTRAL CO MOUNTAINS BY MIDDAY. THIS FAST MOVING
WAVE WILL THEN EXIT BY EARLY EVENING...WITH MOST ACTIVITY ENDED BY
MIDNIGHT. THEREFORE ONLY A FEW INCHES WILL BE EXPECTED OVER THE
OROGRAPHICALLY FAVORED NORTHERN DIVIDE MOUNTAINS...WITH LESS
ELSEWHERE.

THIS SHORTWAVE WILL THEN DROP INTO THE PLAINS AND WILL REINFORCE A
LONGWAVE TROUGH ACROSS THE CENTRAL TO EASTERN PORTION OF THE
COUNTRY. IN THE WEST...A RIDGE WILL BUILD OFF THE WEST COAST...AND
THEN WILL SHIFT EASTWARD AND OVER THE COAST THROUGH THE END OF
THE PERIOD. THIS WILL PUT EASTERN UTAH/WESTERN COLORADO UNDER A
NORTHWEST FLOW BETWEEN THE WESTERN RIDGE AND EASTERN TROUGH.
WAVES EMBEDDED IN THE FLOW MAY BRUSH OUR NORTHERN EDGE FROM TIME
TO TIME...DEPENDING ON JUST HOW FAR SOUTH THE STORM TRACK SETS UP.
THE LATEST RUNS GENERALLY KEEP MOST ENERGY/MOISTURE TO OUR
NORTH...FOR A MOSTLY DRY FORECAST. HOWEVER THE DIVIDE MOUNTAINS
MAY SEE A FEW SNOW SHOWERS AT TIMES...FAVORING THE NORTH.

TEMPERATURES CONTINUE TO BE A CHALLENGE. VALLEY INVERSIONS WILL
WEAKEN AS THE WAVE PASSES ON SAT...THEN WILL STRENGTHEN AGAIN IN THE
COOLER AND MORE STABLE NORTHWEST FLOW BEHIND THAT DISTURBANCE. THEN
ANY WEAK WAVES THAT HAVE A CHANCE TO BRUSH THE AREA THROUGH THE
REMAINDER OF THE PERIOD...WILL WEAKEN INVERSIONS AT LEAST
TEMPORARILY. AND VALLEYS WITH ONLY A SLIM SNOW COVER MAY SEE
ENOUGH MELTING...OR OTHER MODIFICATION TO THE SNOW PACK...FOR
SLOWER OVERNIGHT COOLING AND A GRADUAL MODIFICATION OF THE VERY
COLD TEMPERATURES. GENERALLY WENT BELOW GUIDANCE FOR THIS
FORECAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 943 PM MST WED DEC 31 2014

VFR CONDITIONS IN PLACE ACROSS THE FORECAST TERMINALS THIS EVENING
AS THE IMPACTING WEATHER WITH THE NEXT STORM IS JUST NOW MOVING
INTO SOUTHEAST UTAH. VFR CONDITIONS SHOULD HOLD AT MANY OF THE
TAF SITES OVERNIGHT. LOW CLOUDS COULD IMPACT KEGE IF PREVAILING
WIND DIRECTION SWITCHES TO THE EAST...BUT ATTM GUIDANCE DOES NOT
SUGGEST THIS...CONFIDENCE LOW ON THESE FINER DETAILS. LOW CLOUDS
AND SNOW MOVE ACROSS SOUTHEAST UTAH INTO SOUTHWEST COLORADO BY
SUNRISE AND IMPACTS WILL BEGIN TO BE FELT AT KTEX AND KDRO AROUND
01/12Z. LOWER FLIGHT CRITERIA THEN SPREAD NORTH AND EAST THROUGH
THE MORNING AND COULD IMPACT FLIGHT OPERATIONS AT KRIL...KEGE AND
KASE BY 01/18Z. OBSCURATION OF THE HIGHER TERRAIN WILL SPREAD IN
COVERAGE THROUGH THE OVERNIGHT HOURS WITH MUCH OF THE SOUTHEAST
UTAH AND WESTERN COLORADO MOUNTAIN PASSES COVERED IN CLOUDS BY
LATE MORNING ON THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST THURSDAY NIGHT FOR
     COZ018-020.

     WINTER STORM WARNING UNTIL MIDNIGHT MST THURSDAY NIGHT FOR
     COZ019-021>023.

UT...WINTER STORM WARNING UNTIL MIDNIGHT MST THURSDAY NIGHT FOR
     UTZ028.

     WINTER STORM WARNING UNTIL 6 PM MST THURSDAY FOR UTZ022-029.

&&

SHORT TERM...JOE
LONG TERM...EH
AVIATION...TGJT
Hazardous weather outlook, Dec 31, 5:54 AM MST, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MST WED DEC 31 2014

COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
554 AM MST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE NEXT SYSTEM IS DEEPENING OVER NEVADA AND WILL BE ROTATING INTO
WESTERN ARIZONA THROUGH DAY...THEN APPROACH THE 4 CORNERS BY
SUNRISE ON THURSDAY. MOIST AIR AHEAD OF THE SYSTEM WILL SPREAD
SNOW ACROSS SOUTHEAST UTAH THROUGH THE DAY THEN INTO SOUTHWEST
COLORADO OVERNIGHT. AREAS OF MODERATE TO HEAVY SNOWFALL WILL BE
POSSIBLE AT TIMES ACROSS THE MOUNTAINS AND VALLEYS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO WHERE WARNINGS AND ADVISORIES ARE IN
PLACE. SNOW RATES IN EXCESS OF AN INCH PER HOUR WILL BE POSSIBLE
AND HELP CREATE HAZARDOUS TRAVEL CONDITIONS AS ROADWAYS BECOME
SNOW COVERED AND SLICK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE TO HEAVY SNOW WILL BE CENTERED OVER SOUTHWEST COLORADO
THROUGH THE DAY ON THURSDAY WHILE SLOW IMPROVEMENT IS EXPECTED IN
SOUTHEAST UTAH. SNOW WILL BE DECREASING IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST COLORADO THROUGH THURSDAY EVENING BEFORE COLD AND
CLEAR CONDITIONS MOVE IN FOR FRIDAY.

A QUICK MOVING SYSTEM BRINGS THE NEXT CHANCE OF SNOWFALL TO
MAINLY WESTERN COLORADO SATURDAY THROUGH SATURDAY EVENING. FAST
NORTHWESTERLY FLOW THEN SETS UP FOR THE UPCOMING WEEK. THE
NORTHERN COLORADO MOUNTAINS SHOULD BE FAVORED FOR PERIODS OF LIGHT
TO MODERATE SNOW DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southeast Utah

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe long-term drought conditions remained entrenched across the far southeast corner of Utah through the month of January despite recent wetter than normal conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586058.